Algebraic computation trees in characteristic p > 0

Michael Ben-Or*

*Corresponding author for this work

Research output: Contribution to journalConference articlepeer-review

5 Scopus citations

Abstract

We provide a simple and powerful combinatorial method for proving lower bounds for algebraic computation trees over algebraically closed fields of characteristic p > 0. We apply our method to prove, for example, an Ω(n log n) lower bound for the n element distinctness problem, an Ω(n log(n/k)) lower bound to the "k;-equal problem" - that is deciding whether there are k identical elements out of n input elements, and more. The proof of the main theorem relies on the deep work of Dwork, Deligne, and Bombieri on the Weil Conjectures. In particular we make use of Bombieri's bound on the degree of the Zeta function of algebraic varieties over finite fields. Our bounds provide a natural extension to the recent topological lower bounds obtained by Bjorner, Lovasz and Yao for algebraic computation trees over the real numbers. For the special cases of real subspace arrangements and general complex varieties we can reformulate their specific results using our combinatorial approach without mentioning any topological invariants.

Original languageAmerican English
Pages (from-to)534-539
Number of pages6
JournalProceedings - Annual IEEE Symposium on Foundations of Computer Science, FOCS
DOIs
StatePublished - 1994
EventProceedings of the 35th IEEE Annual Symposium on Foundations of Computer Science - Santa Fe, NM, USA
Duration: 20 Nov 199422 Nov 1994

Bibliographical note

Publisher Copyright:
© 1994 IEEE

Fingerprint

Dive into the research topics of 'Algebraic computation trees in characteristic p > 0'. Together they form a unique fingerprint.

Cite this